Alert archive / Ohio / Tornado Warnings in 2020
Tornado Warning 1, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jan 11, 2020, 10:12 PM EST for Champaign County, Miami County, Ohio. It was in force for 13 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 10:12 PM EST (03:12 UTC)
- Expired
- Jan 11, 2020, 10:25 PM EST
- In force
- 13 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Champaign County, OH, Miami County, OH
The radar
The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 10:12 PM EST | NON-TSTM WND DMG | Troy, OH | NUMEROUS TREES DOWN IN THE TROY AREA AND SOME ROOF DAMAGE TO A BUSINESS IN TROY. TIME ESTIMATED BY RADAR. |
| Jan 11, 10:15 PM EST | TORNADO 0 | 5 Se Piqua, OH | NWS STORM SURVEY CONFIRMS A BRIEF EF0 TORNADO DAMAGED TREES AND BARN ROOFS NEAR FLETCHER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876
WFUS51 KILN 120312
TORILN
OHC021-109-120345-
/O.NEW.KILN.TO.W.0001.200112T0312Z-200112T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
1012 PM EST Sat Jan 11 2020
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northwestern Champaign County in west central Ohio...
Northeastern Miami County in west central Ohio...
* Until 1045 PM EST.
* At 1012 PM EST, a severe thunderstorm capable of producing a
tornado was located over Troy, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Troy, Urbana, St. Paris, Christiansburg, Fletcher, Casstown,
Westville, Rosewood, Lippincott, Carysville, Springhills, Kiser
Lake State Park and Millerstown.
This includes I-75 in Ohio between mile markers 74 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4026 8381 4015 8370 4000 8420 4006 8426
4019 8411 4019 8402 4027 8401
TIME...MOT...LOC 0312Z 233DEG 49KT 4005 8419
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
McGinnis2 follow-up statements
307
WWUS51 KILN 120318
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
1018 PM EST Sat Jan 11 2020
OHC021-109-120345-
/O.CON.KILN.TO.W.0001.000000T0000Z-200112T0345Z/
Champaign OH-Miami OH-
1018 PM EST Sat Jan 11 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM EST FOR
NORTHWESTERN CHAMPAIGN AND NORTHEASTERN MIAMI COUNTIES...
At 1017 PM EST, a severe thunderstorm capable of producing a tornado
was located near Troy, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Urbana, St. Paris, Christiansburg, Fletcher, Casstown, Springhills,
Kiser Lake State Park, Millerstown, Rosewood, Lippincott, Carysville
and Westville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4026 8381 4015 8370 4003 8411 4005 8417
4012 8419 4019 8411 4019 8402 4027 8401
TIME...MOT...LOC 0317Z 233DEG 49KT 4009 8413
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
McGinnis583
WWUS51 KILN 120325
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
1025 PM EST Sat Jan 11 2020
OHC021-109-120335-
/O.CAN.KILN.TO.W.0001.000000T0000Z-200112T0345Z/
Champaign OH-Miami OH-
1025 PM EST Sat Jan 11 2020
...THE TORNADO WARNING FOR NORTHWESTERN CHAMPAIGN AND NORTHEASTERN
MIAMI COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
LAT...LON 4026 8381 4015 8370 4003 8411 4005 8417
4012 8419 4019 8411 4019 8402 4027 8401
TIME...MOT...LOC 0324Z 233DEG 49KT 4016 8401
$$
McGinnisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jan 11, 7:31 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jan 11, 7:31 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
731 PM EST Sat Jan 11 2020
.SYNOPSIS...
A strong low pressure system will lift northeast across the
region tonight. This will bring rain and more gusty winds to
the region. A cooler and drier airmass settles into the region
for Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Strong convective line has pushed into eastern Ohio and West
Virginia. Behind it stratiform rain is still affecting the
region ahead of a cold front. Models continue to eject the H5
s/w up the Ohio Valley tonight. As the trof kicks east, it takes
on a negative tilt. In response to this energy, a secondary low
in wrn TN, lifts north along the front and deepens rapidly. As
it passes by late this evening and overnight, strong winds aloft
will be mixed down bringing strong gusts again. As a result,
expect to see winds 50 to 60 mph range across the northwest 2/3
of the fa. In the southeast part of the fa, expect some gusts 40
to 45 mph.
The precipitation will end from southwest to northeast with the
passage of the surface low. More seasonal temperatures will work
in by morning. Lows will fall into the lower 30s in the
northwest increasing to the lower 40s in the far southeast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The surface low will lift quickly off to our northeast Sunday
morning, as a weak surface ridge lifts the area. Low level
moisture will linger, keeping clouds in the region, but dry
conditions are expected. Highs will range from the upper 30s in
the northwest to around 50 in the southeast.
Dry conditions will continue Sunday night, with lows in the mid
to upper 30s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A generally dry forecast in the extended period will have a low
chance of rain occurring Monday night into early Tuesday, primarily
along and south of the Ohio River. This is due to an open feed of
moisture from the Gulf interacting with zonal southwest flow to
create a convergent area along the Appalachians. The bulk of the
area should remain dry albeit cloudy. Wednesday will see the
southern moisture begin to interact with a stronger upper level
shortwave that will quickly dry things out in the evening. A higher
threat of a steady or heavier rain will occur Friday as another
surface low ejects northeast through the Ohio Valley ahead of a
digging longwave trough aloft.
Temperatures will feel cooler but remain well above normal for the
bulk of this period. Thursday and Thursday night will be the coolest
with readings approaching normals for this time of year. Otherwise,
overnight low temperatures will generally be at the normal high
temperatures that are expected.
Timing of any rain during this period remains in question but the
overall pattern appears to not have any significant wrenches being
thrown in to confuse matters.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Low pressure over eastern Indiana will move northeast into
northern Ohio over the next few hours, dragging a cold front
with it. Showers will continue ahead of and along the front.
More significantly, wind gusts will continue to increase,
perhaps reaching 40 knots or above as the front passes (along
with a wind shift) during the mid to late evening across the TAF
sites. Strong gusty winds will continue for the first part of
the overnight, before diminishing late at night. MVFR cigs will
also form this evening, and latest guidance suggests low level
moisture lingering where MVFR cigs are likely to continue into
the day on Sunday.
OUTLOOK...MVFR ceilings will persist into Monday.
&&
.CLIMATE...
Maximum Temperature Records for Today...
Cincinnati: 67 ties the old record of 67 set in 1890.
Dayton: 67 breaks the old record of 59, previously set in 2018,
2017 and 2013.
Columbus: 71 breaks the old record of 66, previously set in
1890 and 1886.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 4 AM EST Sunday for OHZ026-034-035-
042>046-051>056-060>065-070>072-077-078.
Wind Advisory until 7 AM EST Sunday for OHZ073-074-079>082-088.
KY...High Wind Warning until 4 AM EST Sunday for KYZ089>096.
Wind Advisory until 7 AM EST Sunday for KYZ097>100.
IN...High Wind Warning until 4 AM EST Sunday for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...JGL/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...BPP/Sites
CLIMATE...BPP/SitesHazardous weather outlook, Jan 11, 8:54 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 854 PM EST Sat Jan 11 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-121000- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 854 PM EST Sat Jan 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 11, 9:57 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM NON-TSTM WND GST KHAO HAMILTON APT 39.36N 84.52W
01/11/2020 M54 MPH BUTLER OH AWOS
&&
CHThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 9:18 PM EST | Severe Thunderstorm Warning | ILN | Hamilton | 14 min |
Nearby
Tornado Warnings in Ohio, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.